Georgia, 2008

Hail and Damaging Winds in Georgia, June 21, 2008

June 21, 2008 · NWS CHS · 10 events in 3 counties and zones

An area of low pressure in combination with the sea breeze in a highly unstable atmosphere, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An area of low pressure in combination with the sea breeze in a highly unstable atmosphere, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 21, 12:27 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 21, 12:27 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
127 PM EDT SAT JUN 21 2008

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL REMAIN OVER EASTERN SOUTH CAROLINA
AND GEORGIA THROUGH THE WEEKEND. A WEAKENING COLD FRONT WILL BEGIN
TO APPROACH FROM THE WEST TODAY AND WILL STALL NEAR OR JUST WEST
OF THE AREA THROUGH MONDAY BEFORE GRADUALLY DISSIPATING TUESDAY.
HIGH PRESSURE WILL THEN BUILD BACK INTO THE AREA FOR MID TO LATE
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED AGAIN TODAY
AS AN UPSTREAM SHORTWAVE TROUGH PUSHES INTO AN ENVIRONMENT
FEATURING SBCAPES IN THE 1500-3000 J/KG RANGE AND 0-6 KM BULK
SHEAR 30-35 KT. AS WAS THE CASE THURSDAY AND FRIDAY
AFTERNOON/EVENING...THUNDERSTORMS WILL DEVELOP ALONG THE SEA
BREEZE BOUNDARY/RESIDUAL OUTFLOW BOUNDARIES AND WILL PUSH BACK
TOWARD THE EAST...INTO AN ONSHORE FLOW...ENHANCING STORM RELATIVE
INFLOW AND SUPPORTING SUPERCELLS. THUS...LARGE HAIL...DAMAGING
WINDS AND TORNADOES ARE ALL POSSIBLE AGAIN TODAY. WOULD NOT BE
SURPRISED TO SEE A SEVERE WATCH BOX ISSUED BY THE STORM PREDICTION
CENTER AT SOME POINT FOR THIS AFTN/EVE.

THE SHORTWAVE SHOULD SUPPORT AT LEAST NUMEROUS THUNDERSTORMS
ACROSS OUR SC COUNTIES...ALTHOUGH WE ARE STILL NOT SURE HOW MUCH
ACTIVITY WILL MAKE IT INTO OUR GA COUNTIES. AS WAS THE CASE
FRIDAY AFTERNOON/EVENING...ANOTHER STRONG DEWPOINT BOUNDARY IS
EXPECTED IN THE VICINITY OF THE SURFACE LOW ACROSS INLAND SE GA.
HOWEVER...UNCERTAINTY REMAINS WHETHER THIS WILL AGAIN
LIMIT/PREVENT THUNDERSTORM DEVELOPMENT THERE...OR WHETHER THE
APPROACHING SHORTWAVE WILL OVERCOME ANY CAP TO SUPPORT SCATTERED
TO NUMEROUS THUNDERSTORMS. WILL STICK WITH THE CURRENT FORECAST OF 50
POPS ACROSS SE GA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE SEVERE THREAT SHOULD GRADUALLY WANE WITH DIURNAL STABILIZATION
THIS EVENING. HOWEVER...THE PASSAGE OF THE SHORTWAVE MAY RESULT IN
MORE PERSISTENT CONVECTION INTO TONIGHT...AND ADDITIONAL
SHOWERS/THUNDERSTORMS COULD DEVELOP ALONG MESOSCALE BOUNDARIES
WELL INTO THE NIGHT. THUS...CONTINUED SLIGHT CHANCE TO CHANCE
POPS THROUGH THE NIGHT.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
MEANDERING FRONTAL BOUNDARY INLAND WILL REMAIN STALLED OVER OR JUST
INLAND OF THE CHS CWFA SUN THROUGH MON WHILE A POTENT UPPER LEVEL
TROF...WITH ITS CENTER OVER THE GREAT LAKES AND MAIN AXIS GRADUALLY
SWINGING THROUGH THE EASTERN 1/3 OF THE LOWER 48...SLOWLY LIFTS NE.
AS THE MAIN AXIS SWINGS EWD SUN...A FEW WAVES OF LOW PRES WILL RIDE
NE ALONG THE STALLED SFC BOUNDARY AND SEVERAL SMALL SHORTWAVES WILL
RIDE AROUND THE BASE OF THE MEAN TROUGH. THE MOISTURE COLUMN WILL
REMAIN DEEP SUN INTO SUN NIGHT AND SFC-BASED INSTABILITY WILL REMAIN
AT LEAST MODERATE SO WILL LOOK FOR GOOD COVERAGE OF SHWRS/TSTMS BY
SUN AFTN. AM NOT LOOKING FOR MUCH OF A SEVERE THREAT AS EXTENSIVE
CLOUD COVER AND WEAK MIDLVL LAPSE RATES WILL MITIGATE THOSE
CONCERNS...BUT WITH MIDLVL JETTING OF 25-30 KT AND ANY SEABREEZE THE
POTENTIAL IS THERE FOR AT LEAST ISOLD SEVERE STORMS. THAT BEING
SAID...WITH PWATS AROUND 2 INCHES AND MORE DYNAMICS AT PLAY... WILL
RUN WITH LIKELY POPS FOR SUN FOR MAINLY THE AFTN HOURS.

SCATTERED SHWRS/TSTMS WILL CONTINUE SUN NIGHT INTO MON AS THE MAIN
LONGWAVE TROUGH SHIFTS TWD THE E COAST...HELPING NUDGE THE SFC
FRONTAL BOUNDARY E. THERE ARE CONFLICTING SIGNS AS TO COVERAGE AND
STRENGTH OF STORMS. THE MOISTURE COLUMN WILL NOT BE QUITE AS DEEP
BUT...ASSUMING THE AREA IS NOT OVERLY WORKED OVER SUN...THERE WILL
BE RESIDUAL SFC BOUNDARIES AND GREATER CONVERGENCE DUE TO THE WIND
SHIFT AHEAD OF THE FRONT. IN ADDITION...INSTABILITY INDICES ARE MORE
IMPRESSIVE ON SUN /TT NEAR 50...CAPES OVER 2000 J/KG...LI NEAR -6/
AND THE RRQ STILL LOOKS TO BE FOUND JUST W OF THE CHS CWFA ALOFT.
THUS...ALTHOUGH THE COVERAGE MAY BE LESS...SHOULD ENOUGH BREAKS IN
THE SUNSHINE BE FOUND THEN THERE IS A GROWING THREAT FOR SEVERE WX.
FOR NOW...WILL KEEP POPS IN THE MID-HIGH CHC CATEGORY FOR MAINLY MON
AFTN.

THE UPPER LEVEL LONGWAVE TROUGH AXIS LOOKS TO REACH THE SC/GA
SHORELINE BY DAYBREAK TUE AND CONTINUE MOVG OFFSHORE...ALLOWING FOR
A WNW UPPER LEVEL FLOW AND SFC HIGH PRESSURE TO WORK BACK INTO THE
AREA TUE. HIGH PRESSURE WILL THEN REMAIN OVER THE AREA TUE-FRI WHILE
A RELATIVELY ZONAL FLOW ALOFT CONTINUES. MORE THAN A FEW KINKS IN
THE UPPER LEVEL FLOW WILL MOVE THROUGH THE AREA...ANY OF WHICH MAY
ACT WITH THE DIURNAL SEABREEZE TO KICK OFF ISOLD TO SCT SHWRS/TSTMS
MAINLY EACH AFTN AND EVE TUE-FRI. THE ONLY EXCEPTION WOULD BE WED
WHICH WILL HAVE A BUBBLE DOME OF HIGH PRESSURE BOTH AT THE SFC AND
ALOFT SLIDING E THROUGH THE AREA SO HAVE KEPT WED DRY. OTHERWISE...
20/30 POPS WILL SUFFICE FOR TUE...THU AND FRI.

TEMPS WILL GENERALLY RUN SLIGHTLY BELOW NORMAL SUN AND MON WITH THE
CLOUD/RAIN COMPLICATIONS DUE TO THE DISTURBANCES AT THE SFC AND
ALOFT. ONCE THE FRONTAL SYSTEM MOVES OFFSHORE AND HIGH PRESSURE
DOMINATES...TEMPS WILL GO ON A WARMING TREND AND WIND UP SLIGHTLY
ABOVE NORMAL FOR THE MIDDLE AND END OF NEXT WEEK.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP NEAR THE
KCHS AIRPORT ALONG A STATIONARY BOUNDARY THIS AFTERNOON. EXPECT
ACTIVITY TO EXPAND AND LAST THROUGH SUNSET. KSAV MAY SEE A
THUNDERSTORM IN ITS VICINITY BUT THE ENVIRONMENT IS LESS UNSTABLE
IN SOUTHEASTERN GEORGIA THAN IN SOUTHEAST SOUTH CAROLINA. WILL
CONTINUE TO MONITOR THE SITUATION AT BOTH SITES AND WILL AMEND
IF/WHEN NECESSARY.

EXPECT MAINLY VFR CONDITIONS EXCEPT IN AND AROUND CONVECTION.
SOME MVFR VISIBILITIES MAY CREEP IN TO BOTH TERMINALS OVERNIGHT.
HOWEVER...LOW CONFIDENCE AT THIS TIME DUE TO THE SIMILAR REGIME AS
LAST NIGHT AND VERY LITTLE IN THE WAY OF FOG DEVELOPED. WILL
REEVALUATE THIS CASE AT LATER TAF ISSUANCES.

SHOULD EXPECT ANOTHER ROUND OF CONVECTION SUNDAY AFTERNOON BUT
EXPECT IT TO BEGIN AFTER 18Z.

EXTENDED AVIATION OUTLOOK...OCNL MVFR CONDITIONS ARE EXPECTED IN
SHRA/TSRA THROUGH MONDAY...THEN GENERALLY VFR WEATHER THE REST OF
THE WEEK.

&&

.MARINE...
THE SEA BREEZE WILL AGAIN ENHANCE THE SYNOPTIC ONSHORE FLOW THIS
AFTERNOON. TONIGHT...EXPECT ANOTHER NOCTURNAL SURGE OF SOUTHERLY
WINDS AT LEAST 15-20 KNOTS...ACCOMPANIED BY SEAS AT LEAST 2-4 FT.
A FEW HOURS OF SCA WIND GUSTS CANNOT BE RULED OUT BUT DOES NOT
APPEAR LIKELY AT THIS TIME.

MEANWHILE...A FEW THUNDERSTORMS MAY PRODUCE HAIL...STRONG WINDS
AND WATERSPOUTS TODAY INTO TONIGHT.

WITH THE FRONTAL BOUNDARY REMAINING JUST INLAND SUN THROUGH MON AND
A MODEST PINCHED GRADIENT...WIND SPEEDS WILL REMAIN ARND 15 KT OR
REACH INTO THE 15-20 KT RANGE BUT CONDITIONS LOOKS TO REMAIN BELOW
SCA LEVELS. WITH WINDS SHIFTING TO HAVE A SLIGHT OFFSHORE
COMPONENT...NOT MUCH OF A FAVORABLE FETCH WILL BE AVAILABLE SO WILL
CAP ALL NEARSHORE WATERS AT 4 FT WHILE THE OUTER GA WATERS MAY REACH
5 FT AT TIMES.

BY LATE TUE...HIGH PRES WILL MOVE IN AND THE AREA OF HIGH PRES WILL
REMAIN OVER THE WATERS THROUGH THE REST OF THE WEEK. THIS WILL ALLOW
FOR SETTLING CONDITIONS WITH NO HEADLINES NEEDED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 21, 4:10 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
510 AM EDT SAT JUN 21 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
510 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...CONDITIONS WILL AGAIN FAVOR SCATTERED
TO NUMEROUS THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA TODAY INTO TONIGHT. A FEW THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH AND
LARGE HAIL EXCEEDING ONE INCH IN DIAMETER. ALSO...ISOLATED
TORNADOES AND WATERSPOUTS ARE POSSIBLE. FURTHER...THUNDERSTORMS
WILL PRODUCE FREQUENT...DANGEROUS LIGHTNING AND MAY PRODUCE
LOCALLY EXCESSIVE RAINFALL.

ANY THUNDERSTORM MAY BECOME SEVERE ACROSS THE REGION TODAY AND
TONIGHT. HOWEVER...THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS
WILL OCCUR BETWEEN NOON AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A SERIES OF SURFACE AND UPPER LEVEL
DISTURBANCES WILL AFFECT THE SOUTHEASTERN UNITED STATES SUNDAY
INTO MONDAY. THESE DISTURBANCES...IN COMBINATION WITH THE DAILY
AFTERNOON SEA BREEZE AND A CONTINUED UNSTABLE AIRMASS...MAY LEAD
TO A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH
CAROLINA AND SOUTHEAST GEORGIA EACH AFTERNOON AND EVENING. THE
MAIN HAZARDS FROM THE STRONGEST STORMS THAT DEVELOP WILL BE GUSTY
WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 21, 12:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT SAT JUN 21 2008

SCZ043>045-050-211830-
BERKELEY-CHARLESTON-DORCHESTER-INLAND COLLETON-
131 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...COLLETON COUNTY AND CHARLESTON COUNTY THROUGH 230 PM EDT...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR NORMAN LANDING...
OR ABOUT 14 MILES WEST OF SUMMERVILLE...MOVING EAST AT 13 MPH.

AREAS IN AND AROUND COTTAGEVILLE...GIVHANS...JEDBURG...
KNIGHTSVILLE...LADSON...RIDGEVILLE...ROUND O...SANGAREE AND
SUMMERVILLE WILL BE IMPACTED THROUGH 230 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Special weather statement, Jun 21, 12:37 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
137 PM EDT SAT JUN 21 2008

GAZ118-119-SCZ047-048-051-211800-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
137 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY...CHATHAM COUNTY
AND JASPER COUNTY THROUGH 200 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR UNION JUNCTION...
OR ABOUT OVER SAVANNAH...MOVING EAST AT 12 MPH.

AREAS IN AND AROUND GARDEN CITY...ISLE OF HOPE...RIVERSIDE...
SANDFLY...SAVANNAH...THUNDERBOLT...TYBEE ISLAND...VERNONBURG...WHITE
BLUFF...WILMINGTON ISLAND...WINDSOR FOREST AND SAVANNAH AIRPORT WILL
BE IMPACTED THROUGH 200 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Local storm report, Jun 21, 12:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
139 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     STRAWBERRY              33.09N 80.03W
06/21/2008                   BERKELEY           SC   PUBLIC

            PUBLIC REPORTED A PINE TREE 10 TO 12 INCHES IN DIAMETER
            ACROSS COLONY POST LOOP ROAD IN SPRING GROVE PLANTATION.

0120 PM     HAIL             STRAWBERRY              33.09N 80.03W
06/21/2008  E1.00 INCH       BERKELEY           SC   PUBLIC

&&

REB
Local storm report, Jun 21, 12:43 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
143 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             SAVANNAH                32.05N 81.08W
06/21/2008  E0.25 INCH       CHATHAM            GA   EMERGENCY MNGR

&&

33
Special weather statement, Jun 21, 12:49 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
149 PM EDT SAT JUN 21 2008

GAZ088-101-SCZ042-047-211845-
EFFINGHAM-HAMPTON-INLAND JASPER-SCREVEN-
149 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...SCREVEN
COUNTY...HAMPTON COUNTY AND JASPER COUNTY THROUGH 245 PM EDT...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DE LOACH TO BERRYVILLE...OR ALONG A LINE EXTENDING
FROM 17 MILES NORTHWEST OF RIDGELAND TO 9 MILES NORTHEAST OF
SPRINGFIELD...MOVING EAST AT 18 MPH.

AREAS IN AND AROUND FURMAN...GARNETT...GILLISONVILLE...GRAYS...
PINELAND...ROBERTVILLE...SCOTIA...SHIRLEY...TARBORO...TILLMAN...
CLYO...EBENEZER...SHAWNEE AND STILLWELL WILL BE IMPACTED THROUGH 245
PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 21, 1:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT SAT JUN 21 2008

GAZ116>119-SCZ047-048-051-211900-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND
BRYAN-INLAND CHATHAM-INLAND JASPER-
200 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY...BEAUFORT COUNTY...
CHATHAM COUNTY AND JASPER COUNTY THROUGH 300 PM EDT...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RIVERSIDE TO FORT MCALLISTER...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF SAVANNAH TO 8 MILES EAST OF
RICHMOND HILL...MOVING EAST AT 16 MPH.

ADDITIONAL STORMS ARE DEVELOPING IN THE AREA.

AREAS IN AND AROUND BURROUGHS...FORT MCALLISTER...ISLE OF HOPE...
KELLER...RICHMOND HILL...RIVERSIDE...SANDFLY...SAVANNAH...SKIDAWAY
ISLAND...THUNDERBOLT...TYBEE ISLAND...VERNONBURG...WHITE
BLUFF...WILMINGTON ISLAND AND WINDSOR FOREST WILL LIKELY BE IMPACTED
THROUGH 300 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 74 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Chatham

When
June 21, 1:40 PM EST
Where
Chatham County, 0.69 mi N of Isle of Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
31.990, -81.050

Penny size hail was reported by the public 3 miles south of Thunderbolt, Georgia.

Hail, Chatham

When
June 21, 1:44 PM EST
Where
Chatham County, 0.91 mi SE of Burnside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.940, -81.110

A trained weather spotter reported penny size hail in Burnside, Georgia.

Thunderstorm Wind, Chatham

When
June 21, 1:45 PM EST
Where
Chatham County, 0.91 mi SE of Burnside
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.940, -81.110

The public estimated thunderstorm winds of 60 mph in Burnside, Georgia.

Hail, Chatham

When
June 21, 1:50 PM EST
Where
Chatham County, 0.91 mi SE of Burnside
Measured
0.75 in hail
Reported by
Public
Coordinates
31.940, -81.110

Penny size hail was reported in Burnside, Georgia.

Thunderstorm Wind, Chatham

When
June 21, 1:50 PM EST
Where
Chatham County, 0.91 mi SE of Burnside
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
31.940, -81.110

The public reported 75 pound banana trees placed in pots were blown down by strong thunderstorm winds.

Thunderstorm Wind, Chatham

When
June 21, 1:50 PM EST
Where
Chatham County, 0.91 mi SE of Burnside
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
31.940, -81.110

The public reported 8 inch diameter tree limbs down on Burnside Island.

Hail, Chatham

When
June 21, 1:51 PM EST
Where
Chatham County, 0.91 mi SE of Burnside
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.940, -81.110

An employee with the Fire Department on Shipyard Road reported nickel to quarter size hail.

Hail, Bryan

When
June 21, 2:45 PM EST
Where
Bryan County, 0.69 mi S of Keller
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.840, -81.250

A trained weather spotter reported penny size hail near Keller, Georgia.

Lightning, McIntosh

When
June 21, 3:30 PM EST
Where
McIntosh County, 0.69 mi N of Crescent
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.510, -81.370

Law enforcement reported that a lightning strike caused power lines to start on fire in the Crescent area.

Thunderstorm Wind, McIntosh

When
June 21, 3:30 PM EST
Where
McIntosh County, 0.69 mi N of Crescent
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.510, -81.370

Law enforcement reported that a large tree fell on a car at the Pelican restaurant in Crescent, Georgia. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119992, 119993, 120001, 119994, 119999, 120002, 119995, 119997, 119998, 120000.